Winter Weather, Chester
- When
- February 27, 7:00 PM EST to February 28, 11:00 AM EST
- Where
- Chester forecast zone
- Reported by
- TRAINED SPOTTER
Another low pressure system brought snow into Southeast Pennsylvania. Snow began during the evening of the 27th and ended during the morning of the 28th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Another low pressure system brought snow into Southeast Pennsylvania. Snow began during the evening of the 27th and ended during the morning of the 28th. Accumulations ranged from around half an inch to around three and a half inches with the highest amounts in Delaware County. Specific accumulations included 3.5 inches in Crum Creek (Delaware County), 2.8 inches in Ambler (Montgomery County), 2.3 inches in Valley Forge (Chester County), 2.0 inches in Thorndale (Chester County) and Upper Chichester (Delaware County), 1.8 inches in West Chester (Chester County) and Wynnewood (Montgomery County), 1.7 inches in Center City (Philadelphia County), 1.5 inches in Southampton (Bucks County) and Norristown (Montgomery County), 1.3 inches at the Philadelphia International Airport and 0.5 inches in Palm (Montgomery County) and Fricks (Bucks County). The low pressure system developed in the western Gulf of Mexico during the day on the 26th and moved northeast into Alabama the morning of the 27th and then well east of Cape Hatteras, North Carolina by the morning of the 28th. Its track was too far southeast to bring heavy snow into Pennsylvania. February 2003 was the second snowiest February on record in Philadelphia. The monthly snowfall total of 29.6 inches was second only to February of 1899 when 31.5 inches of snow fell. It was also the second snowiest February on record in Allentown as 28.0 inches of snow fell. This was second to February 1983 when 29.5 inches of snow fell. Along with the excessive snow, came the unseasonably cold weather. The meteorological winter mean temperature in Allentown was 26.3 degrees, the tenth coldest on record. The meteorological mean temperature of 31.3 degrees in Philadelphia did not crack the top ten, nevertheless it was 3.6 degrees colder than normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 27, 3:55 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EST THU FEB 27 2003
WL ISSUE WS WARNING FOR CNTRL AND MOST OF SRN ZONES AS LOW TO MDT
CONFIDENCE PERVADES THE FCST. WE BELIEVE THAT A SHARP GRADIENT OF
SNOW AMTS WL EXIST IN THE CWA...N AND S...AS MODELS HAVE COME INTO
BETTER AGREEMENT TDA ALTHO THEY STILL DO NOT TRANSLATE INTO HI
CONDIFDENCE. UPPER SUPPORT IS LACKING OVR THE NRN HALF OF ZONES
DESPITE GOOD AGREEMENT IN LWR LEVEL FEATURES...INCLUDING REFORMATION
OF H85 LO FM SWRN PA TO THE MID ATLC CST AND GOOD DEFINITION OF UVV
AREA OVR CNTRL AND SRN ZONES.
THINK THAT FOR THE FAR SERN ZONES RAIN/FRZG RAIN/SLEET WL KEEP
SNOW AMTS LWR THAN JUST TO THE NORTH...SO SUSSEX DE AND CAPE MAY NJ
WERE LEFT OUT OF THE WRNG. SAME MAY BE TRUE OF EXTRM LWR NE MD
COUNTIES...BUT AGAIN A SHARP GRADIENT COULD PLAY HAVOC WITH SNOW
AMTS. CUT SNOW AMTS RATHER SHARPLY N OF I-195 AS SFC LO IS A BIT
FARTHER S THAN 00Z RUN ON BOTH ETA AND GFS. LEFT CHESTER PA IN THE
WRNG TO MESH WITH CTP/S THINKING...NUMBERS ARE RIGHT BUT OUR
CRITERIA ARE A BIT OFF. RE NUMBERS FOR ACC...WENT WITH 4-7 INCHES
CNTRL/SRN ZONES WITH A COMP OF ETA/GFS ACCUM PRECIP...WITH LWR
DEVIATIONS AS EXPLAINED ABV.
SNOW ALREADY HAS BEGUN FAR S AND WL SPREAD NWD THIS EVE...TO CNTRL
ZONES LATER THIS EVE AND FAR N AFT MIDNITE. FARTHEST N SHUD SEE THE
LEAST SNOW...PERHAPS 2-3 INCHES...AND END SOONER. CESSATION IS
PROGGED FOR MIDDAY/ERY AFTN FRI.
ANOTHER FEATURE WITH GOOD MSTR AND SOME OMEGA APPEARS FOR LATER
SAT/SAT EVE...SO LEFT THIS IN THE FCST WITH MIXED PCPN N AND JUST
RAIN S. YET ANOTHER SFC LO APPEARS SUN NITE INTO MON...APPARENTLY
GAINING STRENGTH BY MON MRNG AS IT PASSES EAST OF US SO HOPEFULLY IT
WL NOT BE TOO SIG HERE.
A SMALL CRAFT ADVISORY ALREADY IN EFFECT FOR THE CSTL WATERS AND LWR
DE BAY HAS BEEN XTDD TO UPPER DE BAY AS WELL.
MPO 19 28 19 34 / 80 80 10 30
ABE 23 32 23 39 / 90 80 10 30
RDG 24 33 24 40 / 90 80 10 30
PHL 28 34 28 42 / 100 80 10 30
12N 21 31 22 37 / 80 80 10 30
SMQ 25 33 25 40 / 90 80 10 30
TTN 26 33 27 41 / 90 80 10 30
MIV 29 34 26 43 / 100 80 10 30
ACY 29 34 28 42 / 100 80 10 30
ILG 27 34 27 42 / 100 80 10 30
DOV 28 34 27 43 / 100 80 10 30
GED 30 35 27 44 / 100 80 10 30
ESN 29 35 27 44 / 100 80 10 30
.PHI...
DE...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES DEZ001>002.
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING
FOR ZONES DEZ003>004.
MD...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES MDZ008...MDZ012...MDZ015...MDZ019>020.
NJ...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES NJZ016>022...NJZ025>026...NJZ027.
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING
FOR ZONES NJZ001-007>010-012>015-NJZ023-024.
PA...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES PAZ067-PAZ070-071.
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING
FOR ZONES PAZ054>055-060>062-068-069.
MARINE...SCA CSTL WATERS INCLUDING DE BAY...ANZ450>455-430-431.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-271245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 AM EST THU FEB 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT INTO FRIDAY FOR BERKS COUNTY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 60,67>71), FOR CENTRAL AND SOUTHERN NEW JERSEY - EXCEPT CAPE MAY COUNTY (NJ ZONES 9,10,12>22,25>27), NORTHERN AND CENTRAL DELAWARE (DE ZONES 1,2), AND NORTHEASTERN MARYLAND (MD ZONES 8,12,15,19,20). .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IOVINO
DEZ003-004-NJZ012>014-020-022>027-281100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 528 PM EST THU FEB 27 2003 ...MINOR TIDAL FLOODING POSSIBLE DURING THE FRIDAY MORNING HIGH TIDE... LOW PRESSURE OFF THE CAROLINA COAST LATE THIS AFTERNOON IS FORECAST TO MOVE SLOWLY NORTHEAST AND OUT TO SEA THROUGH FRIDAY. THE EXTENDED NORTHEASTERLY FLOW NORTH OF THIS SYSTEM MAY CAUSE MINOR TIDAL FLOODING DURING THE FRIDAY MORNING HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE COASTS...INCLUDING RARITAN BAY AND THE COASTAL BACK BAYS. PEOPLE ALONG THE COAST AND THE ADJACENT BACK BAYS SHOULD MONITOR SUBSEQUENT FORECASTS. BE PREPARED TO MOVE YOUR VEHICLES OFF OF STREETS THAT ARE MOST PRONE TO TIDAL FLOODING. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR UPDATES. MPD
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346863, 5346864, 5346865, 5346866.